Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Tallahassee, FL

August 31, 2017Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2017, 8:00 PM EDT for Jefferson County, Madison County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 8:00 PM EDT (00:00 UTC)
Expired
Aug 31, 2017, 8:22 PM EDT
In force
22 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL

The radar

The Tallahassee radar (KTLH), 52 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:05 PM EDTTSTM WND DMGMonticello, FLTREE DOWN ON BLAKE DRIVE IN MONTICELLO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS52 KTAE 010000
SVRTAE
FLC065-079-010045-
/O.NEW.KTAE.SV.W.0270.170901T0000Z-170901T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
800 PM EDT THU AUG 31 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in Big Bend of Florida...
  Western Madison County in Big Bend of Florida...

* Until 845 PM EDT

* At 800 PM EDT, severe thunderstorms were located along a line
  extending from near Monticello to 17 miles east of Woodville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Greenville, Alma, Dills, Moseley Hall, Ebb, Lamont,
  Aucilla, Capps, Lois, Eridu, Nash, Thomas City, Drifton, Lovett,
  Casa Blanco, Jarrott, Waukeenah, Montivilla and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3030 8358 3030 8382 3028 8384 3027 8388
      3024 8392 3025 8400 3067 8394 3065 8352
TIME...MOT...LOC 0000Z 236DEG 23KT 3061 8387 3030 8392 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
997 
WWUS52 KTAE 010022
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
822 PM EDT THU AUG 31 2017

FLC065-079-010032-
/O.CAN.KTAE.SV.W.0270.000000T0000Z-170901T0045Z/
Jefferson FL-Madison FL-
822 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON AND WESTERN MADISON
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3030 8358 3030 8382 3028 8384 3027 8388
      3024 8392 3025 8400 3067 8394 3065 8352
TIME...MOT...LOC 0020Z 236DEG 23KT 3068 8374 3037 8379 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:13 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 31, 4:13 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
413 PM EDT Thu Aug 31 2017

.NEAR TERM [Through Tonight]...

Scattered to numerous showers and thunderstorms continue to move
eastward across portions of southern Georgia and the Florida
panhandle and big bend. Convective trends are being monitored by SPC
for a possible watch for the remainder of the afternoon hours. Bulk
shear of 35-40 knots overlaid with MLCAPE in the 1500-2000 j/kg
range and effective SRH around 100-150 m2/s2 could yield a few
marginally severe storms with damaging wind the main threat,
although an isolated tornado could occur given the SRH values.
Storms will decrease in intensity after sunset with some
redevelopment possible near the panhandle coast later tonight.

.SHORT TERM [Friday Through Saturday Night]...

Tropical Depression Harvey will slowly lift northeastward into the
Tennessee Valley on Friday, as it is scooped up by the upper level
trough. The trough will begin to deamplify Saturday, lifting the
remnants of Harvey into the northeast Saturday night. With this
pattern, deep layer south-southwesterly flow in place over the
area will continue through the weekend, keeping atmospheric
moisture content high. A favorable jet pattern aloft will enhance
divergence aloft and, combined with a band of low level
convergence in the wake of Harvey, this will serve as a lifting
mechanism for storms this weekend. CAPE is expected to be moderate
at around 1500 J/kg supporting thunderstorm development along this
band. On Friday, convection will be focused mostly along a line
from Panama City, FL to Fitzgerald, GA, and be further east on
Saturday, roughly from Apalachicola, FL to Valdosta, GA.
Widespread storm total rainfall accumulations will be around 1-2
inches through Saturday night, however isolated areas will may
double that. Highs will be in the mid to upper 80s and lows will
be mostly in the low 70s.

.LONG TERM [Sunday Through Thursday]...

A piece of +PV will swing down from the backside of the
deamplifying trough, becoming a cut off low aloft of the TX/LA
coastline on Sunday. This cut off low will, unfortunately sit over
that area through mid week, finally being pulled into a deeper
upper level trough on Wednesday as a cold front pushes through the
eastern CONUS. At the low levels, a ridge will move into the
southeast Sunday, then move eastward off the Atlantic coastline on
Tuesday. As the low level ridge and upper level trough build
eastward, a cold front system will develop and move into the
southeast around Wednesday. Expect near normal temperatures for
early September ahead of the front, with low temps dipping to the
mid 60s to around 70 in the wake of the front and afternoon highs
peaking in the low to mid 80s.

&&

.AVIATION [Through 18Z Friday]...

Periods of MVFR cigs and vsbys will be possible with thunderstorms
this afternoon and evening, along with gusty winds that are mostly
from the south, but may be more variable in storms. Storms should
dissipate by around 00Z, then MVFR cigs will creep into our northern
zones (DHN/ABY/VLD) in the early morning hours, and may stick around
through the late morning.

&&

.MARINE...

Winds from the south will still be around 15 to 20 knots over
western waters through tonight but will continue to gradually fall
through Saturday morning, with seas gradually subsiding as well.
Over the weekend, high pressure will build into the area and winds
and seas will remain low through mid-week.

&&

.FIRE WEATHER...

The wet pattern will continue through Saturday. No fire weather
concerns.

&&

.HYDROLOGY...

Widespread storm total rainfall accumulations through the weekend
will be around 1-2 inches, however isolated areas may see
accumulations closer to 3-5 inches. If these higher totals occur
over short time periods, there would be some isolated flooding
concerns. At this time, the overall threat remains low for
widespread flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  87  73  87  72 /  30  60  30  50  20
Panama City   79  85  76  85  74 /  60  60  40  50  20
Dothan        74  87  71  89  69 /  40  40  20  40  20
Albany        74  87  72  88  70 /  40  50  20  40  20
Valdosta      74  88  72  87  70 /  30  60  20  60  30
Cross City    76  88  74  85  73 /  30  50  50  50  20
Apalachicola  79  87  75  86  74 /  50  60  50  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Moore
LONG TERM...Moore
AVIATION...Moore
MARINE...Moore
FIRE WEATHER...McDermott
HYDROLOGY...Moore

In the hours before

Special weather statement, Aug 31, 6:59 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
659 PM EDT THU AUG 31 2017

FLZ017-312330-
Leon FL-
659 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEON COUNTY UNTIL
730 PM EDT...

At 659 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Tallahassee, moving
northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Moccasin Gap, Killearn Estates, Lake Iamonia,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Miccosukee, Forest Meadows Park, Iamonia and Pisgah Church.

LAT...LON 3052 8404 3050 8404 3051 8425 3056 8432
      3060 8433 3062 8432 3068 8425 3067 8401
      3061 8401 3052 8398
TIME...MOT...LOC 2259Z 244DEG 25KT 3056 8420

42-DVD
Special weather statement, Aug 31, 7:03 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
703 PM EDT THU AUG 31 2017

GAZ158-312330-
Thomas GA-
703 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY UNTIL 730 PM EDT...

At 703 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Thomasville, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Boston, Pavo, Barwick, Thomasville Municipal A/P,
Dillon, Enon, Everett, Patten, Eason, Merrillville, Newark, Pasco,
Metcalf, Hollis and Oaklawn.

LAT...LON 3066 8375 3068 8408 3087 8407 3104 8380
      3103 8379 3103 8378 3104 8378 3104 8374
      3072 8374
TIME...MOT...LOC 2303Z 244DEG 24KT 3083 8396

42-DVD
Local storm report, Aug 31, 7:20 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     BAINBRIDGE              30.91N 84.58W
08/31/2017                   DECATUR            GA   911 CALL CENTER

            SEVERAL TREES DOWN IN DECATUR COUNTY

0645 PM     TSTM WND DMG     CAIRO                   30.88N 84.21W
08/31/2017                   GRADY              GA   911 CALL CENTER

            SEVERAL TREES DOWN IN GRADY COUNTY

&&

DVD
Special weather statement, Aug 31, 7:26 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
726 PM EDT THU AUG 31 2017

FLZ027-127-010000-
Coastal Wakulla FL-Inland Wakulla FL-
726 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAKULLA COUNTY UNTIL 800
PM EDT...

At 726 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Crawfordville, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, St. Marks, Wakulla, Newport, Shadeville,
Hyde Park, Wakulla Springs, Arran, Tully, Plum Orchard, Port Leon,
Medart, Wakulla Beach, Spring Creek, Bethel and Panacea.

LAT...LON 3003 8441 3019 8449 3030 8427 3030 8425
      3027 8424 3027 8408 3022 8407 3021 8408
      3019 8407 3013 8408
TIME...MOT...LOC 2326Z 230DEG 24KT 3015 8438

42-DVD
Special weather statement, Aug 31, 7:36 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
736 PM EDT THU AUG 31 2017

FLZ017-018-010000-
Inland Jefferson FL-Leon FL-
736 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN LEON COUNTIES UNTIL 800 PM EDT...

At 736 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Tallahassee, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Tallahassee, Alma, Ralford Greenway, Apalachee Regional
Park, Cody, Chaires Crossroads, Lamont, Baum, Capps, Lois, Nash,
Thomas City, Drifton, Capitola, Casa Blanco, Chaires, Waukeenah,
Montivilla and Wacissa.

LAT...LON 3038 8378 3039 8379 3038 8380 3038 8381
      3036 8381 3034 8418 3054 8421 3063 8383
      3038 8377
TIME...MOT...LOC 2336Z 259DEG 21KT 3045 8412

42-DVD
Local storm report, Aug 31, 7:54 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
754 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     THOMASVILLE             30.84N 83.98W
08/31/2017                   THOMAS             GA   911 CALL CENTER

            1 TREE DOWN IN THOMASVILLE

0720 PM     TSTM WND DMG     EASON                   30.81N 83.85W
08/31/2017                   THOMAS             GA   911 CALL CENTER

            1 TREE DOWN OUT IN THE COUNTY

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:29 AM EDTSpecial Marine WarningTAE61 min
Sep 1, 10:35 AM EDTSpecial Marine WarningTAE55 min
Sep 1, 1:30 PM EDTSpecial Weather StatementTAEJefferson30 min
Sep 1, 1:58 PM EDTSpecial Weather StatementTAEJefferson, Madison32 min
Sep 1, 2:33 PM EDTSpecial Weather StatementTAELeon27 min
Sep 1, 4:47 PM EDTSpecial Weather StatementTAEHolmes28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.